Phone numbers
Treatment enquiries: 023 8046 4721
Make An Enquiry

Heroin addiction signs and symptoms

Heroin addiction is a dangerous condition that is associated with a wide range of unpleasant effects and distressing symptoms, as well as having the potential to cause serious problems in all aspects of an individual’s life, including their physical, psychological, and emotional wellbeing. Heroin is a potent opioid drug, derived from the strong painkiller, morphine. It is most commonly smoked, snorted, or injected and causes users to experience a euphoric rush as well as decreases in heart rate and respiration.

Due to the devastating impact that heroin addiction can have on all aspects of an individual’s life, it is hugely important to be able to identify the signs and symptoms of heroin addiction, so that this severe condition can be recognised and addressed. At Manor Clinic, our specialist team are committed to delivering high quality heroin addiction treatment and therapy, empowering individuals to overcome their dependence on heroin, tackle the symptoms of heroin addiction, and resume healthy drug-free lives.

What are the signs and symptoms of heroin addiction?

The symptoms of heroin addiction depend on a number of factors including the dose and frequency of the heroin use, as well as differing from person to person. However, the following physical, psychological and behavioural/social signs are among the many indicators that a person may have a dangerous heroin addiction.

Physical symptoms of heroin addiction:

  • Constricted pupils
  • Uncontrollable itching
  • Respiratory problems
  • Persistent flu-like symptoms
  • Regular chest infections
  • Watery eyes and runny nose
  • Gastrointestinal problems
  • Constipation
  • Scabs, bruises, scratches, sores, or other skin damage due to injecting heroin
  • Disrupted sleep patterns
  • Malnutrition
  • Unintentional, significant weight loss
  • Exhaustion
  • Pneumonia and tuberculosis
  • Kidney and liver disease
  • Hepatitis C and HIV/AIDS as a result of sharing infected needles
  • Infection of the heart lining and valve
  • Seizures
  • Blood clots
  • Loss of menstrual cycle in women
  • Increased tolerance to heroin – finding that you need to take more and more of the drug in order to experience the desired effects
  • Overwhelming cravings for heroin and the appearance of marked withdrawal symptoms when you stop taking, or are unable to gain access to the drug
Contact The Manor Clinic Today

To discuss how the Manor Clinic team can help to support individuals and families dealing with an addiction issue or for further information on treatment and rehabilitation programmes, please call: 023 8046 4721 or click here to book a FREE ADDICTION ASSESSMENT. 

Psychological symptoms of heroin addiction:

  • Anxiety
  • Depression
  • Feelings of shame and guilt
  • Extremely low self-esteem and sense of self-worth
  • Feelings of hopelessness and despair
  • Extreme mood swings
  • Angry outbursts
  • Poor judgement
  • Impaired ability to concentrate or focus
  • Confusion and disorientation
  • Inability to stop thinking about when, where and how you will be able to obtain your next ‘fix’
  • Feeling as though heroin has completely taken over your life
  • Suicidal thoughts and impulses

Behavioural/social symptoms of heroin addiction:

  • Poor performance and/or attendance at work
  • Finding that you only tend to associate with other heroin or drug users
  • Social withdrawal and isolation
  • Lack of interest in activities or hobbies that you once enjoyed
  • Lying or being dishonest regarding your whereabouts, activities and the extent of your heroin use
  • Devoting a large amount of time on acquiring, using and attempting to recover from the effects of heroin
  • Continuing to use heroin despite the negative impact that this has had on all areas of your life
  • Using heroin when it is obviously dangerous to do so e.g. when driving
  • Wearing long-sleeved shirts even in warm weather, in an attempt to hide bruises and cuts on the arms as a result of injecting heroin
  • Evidence of paraphernalia related to heroin use including needles and syringes, burned silver spoons, plastic bags containing traces of white powder, and foil or gum wrappers with burn marks
  • A lack of interest in personal grooming or hygiene
  • Interpersonal relationship breakdowns
  • Job loss
  • Chronic unemployment
  • Legal problems, including arrest and imprisonment
  • Financial problems
  • Homelessness

What are the effects of heroin withdrawal?

Long-term heroin abuse results in an individual becoming both physically and psychologically dependent on this substance. Therefore, attempting to stop or significantly reduce your heroin use after becoming dependent upon this powerful opiate, can trigger a number of unpleasant and sometimes distressing withdrawal symptoms. These may include:

  • Overwhelming cravings for heroin
  • Agitation and irritability
  • Anxiety
  • Depression
  • Paranoia
  • Chronic insomnia
  • Vomiting and diarrhoea
  • Severe abdominal cramps
  • Muscle and bone pain
  • Extreme flu-like symptoms

At Manor Clinic, we offer a comprehensive heroin detox programme, which is the process by which all traces of harmful substances are removed from your body in a controlled and medically assisted environment. This process enables the effective management of heroin withdrawal symptoms and addresses the physical side of your addiction, allowing you to commence with rigorous heroin addiction therapy when you are physically able to do so.

What are the effects of heroin overdose?

It is important to recognise that every time you take heroin, you are exposing yourself to the very real danger of fatal heroin overdose. Exhibiting the following symptoms after taking heroin may be an indication that you have overdosed on this substance, and require urgent medical assistance:

  • Pinpoint (abnormally small) pupils
  • Extremely shallow breathing
  • Significant drop in blood pressure
  • Reduced heart rate
  • Extreme muscle cramping
  • Bluish tint in areas near mouth and/or fingertips
  • Twitches, tremors, and spasms
  • Unconsciousness

This page was reviewed by Sarina Wheatman (FDAP) in October 2019 and is scheduled to be reviewed again in October 2021.

Contact Us

Call our Enquiry Line

023 8046 4721
ENQUIRE ONLINE
Free Addiction Assessment

Book a Free Confidential Assessment with an Addiction Specialist at The Manor Clinic. 

023 8046 4721
BOOK NOW
Can't find what you're looking for?
Contact us by phone: 023 8046 4721 or Make An Enquiry